Tricalcium phosphate is found in some calcium supplements. Used properly, it can supplement the calcium you get via your diet and keep your bones and muscles strong. It can produce a handful of negative side effects in rare cases or when it's overused.
What's In Tricalcium Phosphate?
Tricalcium phosphate is what's known as a "salt" in chemistry, or a molecule that's made of both acid and base parts that neutralize each other. In this case, calcium atoms form the base parts while phosphoric acid works as the acid. Your body can break down each molecule into its core parts.
Why Tricalcium Phosphate Over Other Salts?
Phosphorous is used by your body in order to produce nucleic acids and cell membranes. That said, it's exceedingly rare for your body to have a shortage of phosphorous. When it comes to its effectiveness as a dietary supplement, tricalcium phosphate doesn't have any advantage over calcium carbonate or calcium citrate.
What Do Calcium Supplements Do?
As we age, our bones become less dense and more prone to damage. Studies have shown that getting enough calcium can help ward off this bone loss and keep our bodies strong. While there are several dietary sources of calcium (including dairy products, almonds, leafy greens, carrots, and sardines), taking a pill can ensure that you get enough calcium without having to worry about what you eat.
It's worth noting that vitamin D helps your body absorb calcium. Whether you're taking a supplement or getting your calcium through your diet, be sure that you're also getting enough vitamin D. You don't need a pill for this. Our bodies naturally synthesize vitamin D when our skin is exposed to sunlight.
What Side Effects Can Tricalcium Phosphate Cause?
About 9% of people who took tricalcium phosphate supplements reported nausea, according to one study. The patients in that study were taking three supplements, however, not just tricalcium phosphate, so either the vitamin D or the fluoride might have caused the nausea in these cases.
Hyperphosphatemia can be caused by taking more tricalcium phosphate supplements than your body can process. This is a medical term for having too much phosphorous in your blood. Your body is pretty good at dealing with phosphorous, however, so unless you have a medical condition that affects how your body deals with phosphorous, you probably won't get hyperphosphatemia.
One government source suggests that tricalcium phosphate is highly difficult to overdose on in the short-term. It says "...toxic doses by ingestion would have to be in excess of 2g / kg." Assuming you're taking Posture-D (600 mg/ pill), this means a 150 lb adult would have to take about 220 pills for a "toxic" dose.
This is not to say that tricalcium phosphate is safe to consume in any quantity, but rather that it's safe to use if you follow the directions on the package. Overdosing on calcium supplements of any type can cause vomiting, diarrhea, heart issues, or even a coma.
Possible short-term side effects
- vomiting or diarrhea (overdose only)
Possible long-term side effects
- electrolyte imbalance (rare)
- calcium helps keep your bones strong
- calcium is also used by your skeletal muscles
Suggest improvement or correction to this article
View Sources | Written by Desmond | 09-18-2017
Written by Desmond
Suggest improvement or correction